Ohio, 2023Damaging Winds in Ohio, July 26, 2023
July 26, 2023 · NWS IWX · 4 events in 3 counties and zones
Multiple rounds of convection occurred. The first round of storms intensified arriving into northern Indiana and southern Michigan, resulting in wind damage along and north of US 6.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of convection occurred. The first round of storms intensified arriving into northern Indiana and southern Michigan, resulting in wind damage along and north of US 6. Another round of damaging winds and heavy rainfall occurred across southern Lower Michigan later in the day. Storms continued to back build into the evening. Locally heavy rainfall of 2 to 4 inches occurred across southern Lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 26, 1:14 PM EST, 26 minutes earlier.
Area forecast discussion, Jul 26, 1:14 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
214 PM EDT Wed Jul 26 2023
.SYNOPSIS...
Issued at 911 AM EDT Wed Jul 26 2023
There are chances for thunderstorms this afternoon into this
evening. A few thunderstorms could become severe with damaging
winds and locally heavy rain the primary threats. It will be hot
and humid otherwise through Friday, with the next chance for
showers and storms returning late Friday into Friday night.
&&
.SHORT TERM...(This Afternoon through Thursday)
Issued at 214 PM EDT Wed Jul 26 2023
Excellent moisture transport within 30-40 kt southwesterly flow
at 925-850 mb has allowed 2" pwat air and low 70's sfc dewpoints
to overspread. This is occuring in advance of a potent shortwave
and sfc reflection tracking east through central lower MI into the
early evening. A ~40 kt 7-5H jet will undercut the wave providing
30-35 knots of effective deep shear. This moisture/instability
and forcing will keep potentially severe convection in the
forecast this afternoon into this evening.
A leading MCS and associated bowing segment, over far ne IN/far nw OH
and sc MI as of 18z, will continue east through areas mainly
north of US 6, exiting these areas by 20z. Damaging winds will
remain the primary concern with this feature
The coverage and intensity of a second round of storms by the late
afternoon and evening will rely on how well the thermal environment
recovers. Shear profiles and overall large scale support do improve
by this time, with near 70F dewpoints and decent mid level lapse
rates favoring a relatively quick recovery in between MCV's. The
smaller scale feature to watch for this period is a convective
cluster over se WI/Lake MI. Orientation of the warm front and
shear vectors favor an eastward track into central and southern
MI, with a trailing outflow and/or composite outflows being the
focus for additional convective development locally. All hazards
(including hydro) are on the table if/where any supercells or well
organized multicell clusters (bowing segments) materialize.
&&
.LONG TERM...(Thursday Night through Wednesday)
Issued at 214 PM EDT Wed Jul 26 2023
Friday will be another hot and humid day with many locations
experiencing 100+ peak PM heat indices. This humid and unstable
airmass will likely prime the area for a round of convection later
Friday into Friday night as the next frontal boundary and upper
level impulse drops through in west-northwest flow aloft.
Precipitable water values near 2 inches and potential training
suggests a localized flooding threat, though severe weather cannot
be ruled out. A trend toward drier and less humid/hot continue
are then expected to follow into the weekend and early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 114 PM EDT Wed Jul 26 2023
Ceilings and visibility will vary through the afternoon as the
cluster of thunderstorms that moved southeast of Lake Michigan
move eastward this afternoon, with the line of showers and
thunderstorms extending south from Elkhart and Lagrange counties
south through Huntington county to move east at 30 kts. A second
round of convection is possible although models show differences
with the evolution that would affect areas mainly north of Highway
30. Beyond 05Z VFR conditions expected with patchy areas of fog
possible near daybreak.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from 8 AM EDT /7 AM CDT/ Thursday to midnight EDT
/11 PM CDT/ Friday night for INZ005>009-103-104-203-204.
Heat Advisory until midnight EDT /11 PM CDT/ Friday night for
INZ012>015-017-018-020-022>027-032>034-116-216.
MI...Heat Advisory from 8 AM Thursday to midnight EDT Friday night
for MIZ078>081-177-277.
OH...Heat Advisory from 8 AM Thursday to midnight EDT Friday night
for OHZ001-002-004-005.
Heat Advisory until midnight EDT Friday night for OHZ015-016-024-
025.
LM...NONE.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Keck
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 26, 1:22 PM EST, 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
222 PM EDT Wed Jul 26 2023
INZ005>007-103-104-203-204-MIZ078>081-177-277-OHZ001-002-004-005-
271830-
Elkhart-Lagrange-Steuben-Northern La Porte-Eastern St. Joseph IN-
Southern La Porte-Western St. Joseph IN-Cass MI-St. Joseph MI-Branch-
Hillsdale-Northern Berrien-Southern Berrien-Williams-Fulton OH-
Defiance-Henry-
222 PM EDT Wed Jul 26 2023 /122 PM CDT Wed Jul 26 2023/
...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 4 PM EDT /3 PM CDT/
THIS AFTERNOON...
...HEAT ADVISORY IN EFFECT FROM 8 AM EDT /7 AM CDT/ THURSDAY TO
MIDNIGHT EDT /11 PM CDT/ FRIDAY NIGHT...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed.
INZ008-009-271830-
Noble-De Kalb-
222 PM EDT Wed Jul 26 2023
...HEAT ADVISORY IN EFFECT FROM 8 AM THURSDAY TO MIDNIGHT EDT FRIDAY
NIGHT...
This Hazardous Weather Outlook is for northern Indiana.
.DAY ONE...This afternoon and tonight.
There is a chance for strong to severe storms this afternoon into
this evening. Damaging winds and locally heavy rainfall are the
primary threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
INZ012>015-017-018-020-022>027-032>034-116-216-OHZ015-016-024-025-
271830-
Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern Kosciusko-Southern Kosciusko-Paulding-Putnam-Van Wert-
Allen OH-
222 PM EDT Wed Jul 26 2023 /122 PM CDT Wed Jul 26 2023/
...HEAT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ FRIDAY
NIGHT...
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a chance for strong to severe storms this afternoon into
this evening. Damaging winds and locally heavy rainfall are the
primary threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
A slight and marginal risk for severe thunderstorms will be present
Friday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LMZ043-046-271830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
222 PM EDT Wed Jul 26 2023
...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A slight risk of severe thunderstorms over southern Lake Michigan
will be present on Friday afternoon and evening.
In the hours before
Special weather statement, Jul 26, 1:05 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
205 PM EDT Wed Jul 26 2023
OHZ001-261845-
Williams OH-
205 PM EDT Wed Jul 26 2023
...A STRONG THUNDERSTORM WILL IMPACT WILLIAMS COUNTY THROUGH 245 PM
EDT...
At 205 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edon, or 9 miles west of Montpelier, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This includes Interstate 80 in Ohio between mile markers 0 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
northeastern Indiana...southeastern Michigan...and northwestern Ohio.
&&
LAT...LON 4143 8480 4170 8481 4171 8440 4162 8440
4161 8438 4151 8438 4151 8434 4143 8434
TIME...MOT...LOC 1805Z 257DEG 45KT 4162 8478
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JALLocal storm report, Jul 26, 1:07 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
207 PM EDT Wed Jul 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM Tstm Wnd Dmg Howe 41.72N 85.42W
07/26/2023 Lagrange IN Trained Spotter
4 healthy trees/branches down, largest 12
inches in diameter at Ln 3 and 3rd Street.
&&
MJSpecial weather statement, Jul 26, 1:09 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
209 PM EDT Wed Jul 26 2023
INZ007-009-OHZ016-261900-
De Kalb IN-Steuben IN-Putnam OH-
209 PM EDT Wed Jul 26 2023
...STRONG THUNDERSTORMS WILL IMPACT STEUBEN...DE KALB AND
NORTHWESTERN PUTNAM COUNTIES THROUGH 300 PM EDT...
At 209 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Bronson to near Huntertown.
Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This includes the following highways...
Interstate 69 in Indiana between mile markers 323 and 357.
Interstate 80 in Indiana between mile markers 133 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
northeastern Indiana...southeastern and southwestern Michigan...and
northwestern Ohio.
&&
LAT...LON 4100 8428 4101 8434 4117 8435 4127 8478
4127 8519 4176 8520 4176 8481 4128 8480
4118 8439 4116 8425
TIME...MOT...LOC 1809Z 280DEG 44KT 4176 8519 4127 8519
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JALLocal storm report, Jul 26, 1:18 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
218 PM EDT Wed Jul 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Rain 1 WNW Silver Lake 41.63N 85.09W
07/26/2023 M1.03 inch Steuben IN Mesonet
Mesonet station GW1426 ANGOLA.
&&Local storm report, Jul 26, 1:21 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
221 PM EDT Wed Jul 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM Tstm Wnd Dmg Orland 41.73N 85.17W
07/26/2023 Steuben IN Trained Spotter
24 to 30 inch diameter tree down at the
intersection of SR 120 and 900W. Time
estimated via radar.
&&
MJSpecial weather statement, Jul 26, 1:31 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
231 PM EDT Wed Jul 26 2023
OHZ002-261930-
Fulton OH-
231 PM EDT Wed Jul 26 2023
...A STRONG THUNDERSTORM WILL IMPACT FULTON COUNTY THROUGH 330 PM
EDT...
At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Unity, or 7 miles northwest of Archbold, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This includes Interstate 80 in Ohio between mile markers 23 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
northwestern Ohio.
&&
LAT...LON 4148 8434 4151 8434 4151 8438 4161 8438
4162 8440 4170 8440 4172 8388 4149 8388
TIME...MOT...LOC 1831Z 266DEG 42KT 4162 8437
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JALThunderstorm Wind, Williams
- When
- July 26, 1:40 PM EST to 1:41 PM EST
- Where
- Williams County, Edgerton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.450, -84.750
Photos on Twitter show several large tree limbs down and one tree downed in Edgerton, intersection of North Michigan and Gas.
Thunderstorm Wind, Williams
- When
- July 26, 1:40 PM EST to 1:41 PM EST
- Where
- Williams County, 0.69 mi N of West Unity
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.590, -84.430
Large tree limbs snapped in West Unity.
Thunderstorm Wind, Fulton
- When
- July 26, 2:04 PM EST to 2:05 PM EST
- Where
- Fulton County, 4.18 mi S of Wauseon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 41.490, -84.120
A tree was down near the intersection of CR 13 and CR A.
Thunderstorm Wind, Henry
- When
- July 26, 2:18 PM EST to 2:19 PM EST
- Where
- Henry County, 1.7 mi WSW of Colton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.460, -83.980
On CR6 between CR U AND U-4 there is a 1/2 mile stretch of downed trees and powerlines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, July 26 to 31, 2023$2.0 million · 1 event
- Dust Storm and Damaging Winds in Arizona, July 26, 2023$194,000 · 55 kt wind · 29 events
- Damaging Winds in Kansas, July 26, 2023$360,000 · 87 kt wind · 16 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 26, 2023$163,000 · 50 kt wind · 28 events
- Hail and Damaging Winds in North Dakota, July 26, 2023$400,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 26, 20232 injured · $80,000 · 1 in hail · 24 events
- Tornadoes and Damaging Winds in Michigan, July 26, 2023$230,000 · EF0 · 5 events
- Tornado and Damaging Winds in Michigan, July 26, 2023$65,000 · EF0 · 31 events
- Damaging Winds in Michigan, July 26, 2023$72,000 · 61 kt wind · 13 events
- Damaging Winds and Heavy Rain in Wisconsin, July 26, 2023$67,000 · 61 kt wind · 10 events
- Damaging Winds in Indiana, July 26, 2023$30,000 · 65 kt wind · 7 events
- Damaging Winds in Pennsylvania, July 26, 20233 injured · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124087, 1124093, 1124085, 1124091.